Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 5, 2018, 2:34 PM CST for 5 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 6, 2018, 3:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2018, 2:34 PM CST (20:34 UTC)
- In effect from
- Jan 6, 2018, 3:00 AM CST
- Expired
- Jan 6, 2018, 10:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WWUS43 KFSD 052034 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 234 PM CST Fri Jan 5 2018 IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-060445- /O.NEW.KFSD.WC.Y.0002.180106T0900Z-180106T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 234 PM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Portions of northwest Iowa and southwest Minnesota. * WHEN...From 3 AM to 10 AM CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
177 WWUS43 KFSD 060422 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1022 PM CST Fri Jan 5 2018 IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-061600- /O.CON.KFSD.WC.Y.0002.180106T0900Z-180106T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 1022 PM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Portions of northwest Iowa and southwest Minnesota. * WHEN...From 3 AM to 10 AM CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
736 WWUS43 KFSD 061542 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 942 AM CST Sat Jan 6 2018 IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-061645- /O.EXP.KFSD.WC.Y.0002.000000T0000Z-180106T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 942 AM CST Sat Jan 6 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind chill values have warmed above criteria this morning but will remain below zero along and east of I-29 through the day. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 11:06 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Jan 5, 11:06 AM CST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1106 AM CST Fri Jan 5 2018 .SHORT TERM...(Today and Tonight) Issued at 329 AM CST Fri Jan 5 2018 Clouds will gradually decrease from northeast as a strong high pressure centered over northern Minnesota moves southeastward over the weekend. This will keep the area under a easterly surface flow pattern, leaving most of the low to mid level moisture west of I-29. Therefore, a few flurries may linger through the middle of the day along and west of the James River. Today will be another well below normal day, slightly cooler than Thursday. Highs will generally be from the single digits into the teens. The coldest readings reside across southwest Minnesota and northwest Iowa since they are most influenced by the Arctic high. Return flow increases on Friday night into Saturday as the aforementioned high shifts southeast with an area of warm air advection developing over central South Dakota. Winds will begin to increase during the nighttime from west to east, as a tight pressure gradient shifts eastward across the forecast area. Have bumped wind speed up by blending ADJMAV and Superblend for Saturday afternoon to produce gusts from 20 to 30 knots. Have also mentioned some patchy blowing/drifting snow in the grids for those areas where snow has not been compacted yet. Tonight's low will depend on how fast the Arctic high moves away of the FA, and the southerly warm air arrives. Leaned toward BCConsAll for overnight's low to have lows in the single digits below east of I-29 and in the single digits above across southeast South Dakota. Wind chills could drop into the 15 to 25 below, mainly over southwest Minnesota and portions of northwest Iowa. At this point, will not issue a wind chill advisory given that winds will remain calm (~ 5 knots) for these areas, and the impact will be minimal compared with colder temperatures of previous days. .LONG TERM...(Saturday through Thursday) Issued at 329 AM CST Fri Jan 5 2018 The main features in the extended are the warming trend for the weekend, then snow possible as strong upper shortwave moves across the Plains by midweek. The first focus is the warming trend beginning Saturday and continuing into early next week as winds become more from the south. Highs will generally be in the teens into the upper 20s on Saturday, but more seasonably on Sunday as a weak impulse of energy sweeps south of the area. Highs on Sunday will mainly be in the 30s, and even warmer on Monday along the Missouri River with readings in the low 40s. A few flurries cannot be ruled out during the weekend as the weak wave moves through the area. Attention then turns into the middle of next week as a strong upper trough moves across the Plains. Models bring a closed 500 mb low along/near the Pacific coast by 00z Wednesday before shifting east- northeast into the Plains by Wednesday night and Thursday. There are still differences between models in terms of location, track, and strength. The GFS and ECMWF look more aggressive in bringing this system close to the region, while the Canadian remains slower and turns weaker as it shifts into the Plains. Compared to the previous run, the GFS continues to be slightly faster and stronger than ECMWF, with the 500 mb closed low over Central Plains. The 06Z ECMWF remain slower and with the closed low farther south. While models diverge in some details, the potential for a snow making system for the middle of next week remains. At this moment, have left PoP chances as guidance suggested and will continue to monitor this system through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1051 AM CST Fri Jan 5 2018 A band of low end VFR to MVFR stratus continues to reside along and west of I-29 late this morning. This band is expected to continue to gradually pull west bringing a SCT deck to KFSD with KSUX and KHON more likely to remain entrenched within BKN/OVC for the afternoon hours. Clouds re-expand to the east late in the TAF period with increasing southerly winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...Kalin
Hazardous weather outlook, Jan 5, 3:59 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 AM CST Fri Jan 5 2018 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-056-061000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Moody- 359 AM CST Fri Jan 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Wind chill values from 20 below to 30 below zero will be possible Friday night into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ020-031-NEZ013-014-SDZ038-039-052>055-058>062-064>071-061000- Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Jerauld-Sanborn- Miner-Lake-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 359 AM CST Fri Jan 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Wind chill values from 10 below to 20 below zero will be possible Friday night into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ050-057-063-061000- Gregory-Brule-Charles Mix- 359 AM CST Fri Jan 5 2018 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.